Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

What is the cause for incresed liver enzymes and elevation in LFT?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
my recent LFT shows SGPT 70 , SGOT 38 & SGGT 136, Bilirubin ( indirect) 0.1 & Globulin 2.6. I'm a female , 42 yrs, does not consume alcohol at all & is taking regular medicines for Thyroid - thyronorm 25 mcg & eltroxin 50mcg onan empty stomach. Suffers from IBS.What is the cause of this increased
level. It has been above nornal whenever I did the LFT.

My husband's ,age 52 yrsLFT shows SGPT 199 U/L, SGOT 146 U/L & GGT 336 IU/L. He drink 3/ 4 large peg of whisky on regular basis except Sunday & is a heavy smoker too. Suffered miocardial infarction in 2000 & in 2009 detected with heart blockage. Taking ASA on regular basis but refuses to go to a doctor. I'm extremely worried & do not know how to handle him. What does this indicate & how to handle this kind of patient. I need to know the prventive measures for both of us.
By the way he consumed alcohol on Friday and his LFT was done on Monday ( there was a gap of 2 days ).
Posted Thu, 19 Apr 2012 in Liver and Gall Bladder
Answered by Dr. Robert Galamaga 20 minutes later
Hello Sraboni XXXXXXX

Thank you for your query.

I reviewed your test results and as you have said there is no obvious cause for an elevation of your liver enzyme. Usual causes include alcohol, medications, infections or diet. Let me give you some information and reassurance regarding what is going on.

Your medication is not likely a cause for the LFT elevation. As long as you are not taking anything over the counter such as tylenol then this is certainly the case. As for infections, hepatitis virus can cause elevations in liver function tests. You can have screening for this done by your obesity or being overweight can cause what we know as weight loss as well as diet and exercise.

Thank you again for your query. I hope this answer has been both informative and adequate. Should you have additional questions, I am available to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: What is the cause for incresed liver enzymes and elevation in LFT? 8 hours later
Thank you Doctor for your answer. Yes I've put on weight due to thyroid problem. I've one more question which have been left un answered.

This is regarding my husband XXXXXXX XXXXXXX , aged 52 yrs. His LFT ( done for the first time ) shows SGPT 199 U/L, SGOT 146 U/L & GGT 336 IU/L , Uric Acid 8.3mg/dl. USG test shows borderline liver size with marginally echogenic parenchyma.

He consumes 3 to 4 large pegs of whisky everyday except Sunday for the last 3 years. He is a heavy smoker too. Suffered miocardial infarction in 2000 & in 2009 ECG shows he has blockage on the left side. He is taking ASA on a regular basis from 2000 onwards but refuses to go for any treatment. I think he knows that he have to give up his addiction.

I'm very worried as he is extremely difficult to handle. In spite of seeing his reports he is unable to give up his addiction. What danger it in dicates. How fast it will grow & what are the preventive measures

Waiting for a proper guidence. By the way , he consumed alcohol on Friday & his LFT was done on Mnday ( after a gap of two days ).
Answered by Dr. Robert Galamaga 11 hours later
Hello and thanks for the followup regarding your husband.

Your concern is appropriate in his case. I think it is important for him to accept that he has significant risk factors for progression of liver dysfunction and cardiac disease.

The smoking is well known to affect the blood vessels and the incidence of cardiac disease increases steadily over time with continued smoking. This can combine with poor diet and sedentary lifestyle to make the risk of additional infarctions quite significant. There is no way to tell exactly when this could happen. I would say, however, that with continued lifestyle as it is that his risk of having another cardiac event within the next 10 years is close to 50 percent.

Now, as for the liver disease - this again is a problem as you have said. He needs to decrease drinking by at least 50% in order to improve his liver function. The liver is a very strong organ and can endure quite a bit of toxins including alcohol but as years go on and on and drinking continues it can cause a slow decline in the function of the liver. The liver not only processes toxins and medications but also manufactures coagulation factors and bile which are important for healthy bodily function.

I realize you are in a frustrating place. If he is at least having testing done, I hope that he can interpret the results as an early warning sign that drinking continually is not good for him.

I hope this has been a helpful and adequate response for you in this case. I am available should you have further questions as well.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: What is the cause for incresed liver enzymes and elevation in LFT? 19 hours later
Thanks you once again for the reply. Now I asked my husband to give up smoking but he said he's unable to do so as it has gone into his system. As I mentioned in my last mail that he has heart blockage so I want to know what kind of Nicotine substitute is preferable for him which have no side effect. He 'll not use Nicotine patch ,I know as that is visible to others. What are the withdrawal system that he can face because of it.
Answered by Dr. Robert Galamaga 4 hours later
Hello and thanks for the followup.

As for the nicotine patch, it can easily be placed on parts of the body which are not visible to others such as low back or upper leg. It is very difficult to quit smoking as I am sure you are aware. Nicoderm is a good way to consider starting.

Let me tell you about a new medication which I have had good successs with. It is called Chantix. It works by helping the body wean off of the nicotine. Patients may continue to smoke while taking this medication but ultimately a good portion of patients end up quitting. It is in a tablet and is taken for 3 months. There is a website with good information regarding this: WWW.WWWW.WW
You may inquire of your physician regarding obtaining a prescription for this which may really provide a good alternative to the nicotine patch.

I hope again that this has been helpful for you. I am available if there are additional concerns.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor